The buildup of the chemical serotonin in the body can cause a potentially fatal (albeit rare) disease known as serotonin syndrome. This syndrome mostly occurs when you take a cocktail of medications that increase serotonin, such as a triptan for your migraines and an antidepressant for your depression, both of which act to increase levels of serotonin in the brain.
It’s unclear why some people develop serotonin syndrome and others do not when taking the same combination of medications. Likewise, it’s unclear why some people develop only a mild form of serotonin syndrome and others develop a more severe form that’s life-threatening.
Symptoms and Signs
Symptoms of serotonin syndrome are highly variable. They include:
- Restlessness and/or anxiety
- Confusion and/or disorientation
- Pressured speech
- Diarrhea and vomiting
- Muscle stiffness, especially in the legs
- Difficulty with balance
On a physical exam, if your doctor suspects serotonin syndrome, he may look for:
- High blood pressure
- A fast heart rate
- Overactive reflexes (hyperreflexia)
- Involuntary twitching of a muscle (myoclonus)
- Dilated pupils (mydriasis)
Rare findings of serotonin syndrome that occur in severe cases include:
- Muscle breakdown (rhabdomyolysis)
- Kidney failure
- Respiratory (breathing) failure
- Disseminated intravascular coagulation (DIC)
There are three ways in which serotonin syndrome may occur.
- Use of two or more serotonergic medications (meaning medications that increase serotonin levels)
- An overdose of a single serotonergic medication
- Increasing the dose of a single serotonergic medication
There are also a number of migraine-related medications that have the potential to cause serotonin syndrome. These include:
- Reglan (metoclopramide), an anti-nausea medication
- Triptans and dihydroergotamine, which are acute migraine medications
- Valproic acid and other preventive migraine medications
- Certain anti-depressants, like selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), dopamine-norepinephrine reuptake inhibitors like Wellbutrin (bupropion), and tricyclic antidepressants
Other non-migraine-related medications that may contribute to the development of serotonin syndrome include Tramadol (Ultram), which is a pain medication, Flexeril (cyclobenzaprine), a muscle relaxant, certain illegal drugs such as cocaine and MDMA (ecstasy), St. John’s Wort, Robitussin (dextromethorphan), monoamine-oxidase inhibitors (MAOIs), and lithium.
Serotonin syndrome usually occurs within one day of increasing a medication dose or adding on a serotonin-increasing medication.
There is no guaranteed lab test that is used to diagnose serotonin syndrome. This is because serotonin syndrome is a clinical diagnosis, one that doctors make by putting the pieces together based on your medication use, symptoms and signs, and physical examination.
That said, there are some laboratory findings that may help your doctor specify the diagnosis, including:
- An elevated white blood cell count on a complete blood count blood test (CBC)
- An elevated creatine phosphokinase (CPK), which indicates muscle injury
- A decreased bicarbonate level, as seen on a basic metabolic panel (BMP), which indicates a state of acidosis in the body
The good news is that the majority of cases of serotonin syndrome are mild and can be resolved.
Most cases can be dealt with by stopping the problematic medication(s) and taking a benzodiazepine to reduce agitation and lower your blood pressure and/or heart rate.
In more serious cases, hospitalization is required, and the following measures may be taken:
- Continuous heart monitoring
- Oxygen administration
- Intravenous (through the vein) fluid administration
- Administration of an antidote for serotonin called cyproheptadine
The best way to prevent serotonin syndrome is to be sure your doctor knows all of the medications and supplements you take, including anything you get over the counter. This way he can avoid prescribing you too many serotonin-increasing medications, or at least advise you on symptoms to look out for if you’re taking more than one medication that increases serotonin levels.
Be sure to contact your doctor right away if you’re not feeling well or you’re concerned about serotonin syndrome within a short time of altering a serotonin-containing medication.
A Word From Tips For Healthy Living
The strong role serotonin plays in the body makes it an excellent target for many medications. This comes with certain risks, however. As in all things, moderation is key here. Don’t let the fear of this syndrome stop you from taking medications that can really help you. Instead, remain cautious and sensible by communicating well with your doctor and reporting any new symptoms.